Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 2, NWS Houston/Galveston, TX

February 8, 20178 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Feb 8, 2017, 12:09 PM CST for 8 counties in Texas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2017, 12:09 PM CST (18:09 UTC)
Expired
Feb 8, 2017, 5:00 PM CST
In force
5 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Grimes County, TX, Madison County, TX, Waller County, TX, Washington County, TX

The radar

The Ft Hood radar (KGRK), 118 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 6.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

613 
WWUS84 KHGX 081809
RFWHGX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1209 PM CST Wed Feb 8 2017

...A RED FLAG WARNING IS IN EFFECT ...

.MODERATE WEST TO NORTHWEST WINDS Within A DRY AIR MASS HAS
LOWERING REGIONAL RELATIVE HUMIDITIES INTO THE 20 PERCENTILE
RANGE. THIS WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS THROUGH
THE LATE AFTERNOON HOURS.

TXZ176-195>198-210>212-082300-
/O.NEW.KHGX.FW.W.0002.170208T1809Z-170208T2300Z/
Austin-Brazos-Burleson-Colorado-Grimes-Madison-Waller-Washington-
1209 PM CST Wed Feb 8 2017

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
THE NORTHWESTERN FORECAST AREA...

The National Weather Service in Houston/Galveston has issued a
Red Flag Warning...which is in effect until 5 PM CST this
afternoon. 

* AFFECTED COUNTIES... Madison...Burleson...Brazos... 
  Washington...Grimes...Colorado...Austin...Waller. 

* WIND...15 TO 20 MPH WITH HIGHER GUSTS.

* HUMIDITY...BETWEEN 20 TO 30 PERCENT.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create explosive fire growth potential.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Feb 8, 10:23 AM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Feb 8, 10:23 AM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1023 AM CST Wed Feb 8 2017

.DISCUSSION...
At 10 AM, weak low pressure was located over the Arklatex with
what looks like a dry line extending from about Tyler to laredo.
A trailing cold front extended from the low to about Dallas and
the northwest into the panhandle. Temps are already in the mid
70's so it won't require much heating to bump temps back into the
80's again today. 12z soundings indicate an 850 MB temp of 20 C at
CRP and 16 C at LCH and bringing these values down dry
adiabatically would support temps in the lower 90's at CRP and
lower 80's at LCH. Current forecast of high temps in the mid/upper
80's seems reasonable at this time. Soundings also show very dry
at and above 900 mb so would expect considerable drying this
afternoon from both mixing and the slowly advancing dry line. Will
be watching dew pts out west very closely and am concerned about
elevated fire weather conditions. A Red Flag Warning may yet be
issued later today but wind speeds not progged to reach criteria
and the pressure gradient is expected to weaken this afternoon as
the front over North Texas pushes south. Fog has dissipated and
have let all advisories expire. Rest of the forecast is on track.
43

&&

.PREV DISCUSSION... /ISSUED 502 AM CST Wed Feb 8 2017/

DISCUSSION...
Clear skies and light winds are helping with the development of
fog across SE TX this morning. A Dense Fog Advisory has been
issued through mid morning. Conditions are expected to improve
quickly given the persistent warm/dry W/SW winds at the lower
levels of the atmosphere. Record high temperatures will be
possible again this afternoon as the low RH levels and minimal
cloud cover provide very favorable insolation conditions
today...just ahead of a cold front tonight. Not expecting much (if
any) precipitation with this FROPA given the very limited
moisture...but we should see cooler temperatures (but still just
above seasonal normals) across the region the rest of the week.

The flattish upper ridge in the wake of the front will begin to
breakdown Fri/Sat as the next upper trof moves in off the Pacific.
As this system lingers/deepens near the California Baja... the
increasingly SWly flow aloft across the area along with the next
cold front moving down the Central Plains will help to increase
POPS for our CWA starting Sun. While models remain a bit off with
respect to timing/eventual eastward track of the upper low, they
remain fairly consistent with the idea that the first half of next
week will be active/wet for SE TX. 41

MARINE...
Fog was ongoing across the bays and coastal waters but not as dense
as earlier this morning. Winds have increased and mixing of the very
dry air aloft appears to be helping to break up the fog. Will
continue the marine dense fog advisory through 10 am but most areas
will be greater than 2 miles and only patchy 1/2-2 mile visibility
expected. Winds near the coast relax late this afternoon and should
set the stage for fog to redevelop and thicken near shore with it
possibly spreading back into the southern extent of the bays before
the cold front arrives and sweeps it clear early in the evening. So
brief marine dense fog advisory may be needed late this
afternoon/early this evening. Winds in the wake of the cold front
increase and SCEC conditions likely develop tonight. Well offshore
SCA conditions may be reached for a few hours. South to southeast
flow resumes Friday and continues through Sunday night mainly in the
10-20 knot range. Fog threat could return Saturday night/Sunday.
45

FIRE WEATHER...
Elevated fire weather conditions on tap again today across the
northwestern half of the region today. Yesterday temperatures soared
into the mid 80s blowing away records with mixing of very dry air
down into the northern areas. Today more records look to be broken
and the dry air is even more evident aloft in model soundings. Late
this morning expect RH values to drop precipitously and by early
afternoon 20-35 percent RH will be widespread north of the Highway
59 corridor. In addition with brief speed max rotating through at
850 expect southwest to west winds to get gusty again today. Red
flag warning conditions may possible in areas from Columbus to
Huntsville to Groveton with the sustained wind speeds being reached
the problem. 10-15 mph will be possible with higher gusts mainly
south of the lowest RH areas. A short fused Red Flag Warning may be
issued later today. Winds come around to the northwest and north in
the wake of a cold front that moves into the area this afternoon and
off the coast this evening so the RH recovery will be delayed
somewhat until mid evening.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      86  48  67  50  72 /   0   0   0  10  10
Houston (IAH)              87  53  69  51  71 /   0   0   0  10  10
Galveston (GLS)            78  60  63  60  67 /  10   0   0  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 8, 6:53 AM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
653 AM CST Wed Feb 8 2017

TXZ163-164-176>179-195>200-210>213-226-227-235-091300-
Austin-Brazos-Burleson-Colorado-Fort Bend-Grimes-Harris-Houston-
Jackson-Liberty-Madison-Montgomery-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-Wharton-
653 AM CST Wed Feb 8 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated fire weather conditions are possible this afternoon
north of the Highway 59 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-TXZ214-236>238-091300-
Brazoria-Chambers-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston-Galveston Bay-Matagorda-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
653 AM CST Wed Feb 8 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Areas of sea fog are expected to redevelop this evening and will
reduce visibilities below 1 mile at times.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 7:26 PM CSTMarine Dense Fog AdvisoryHGX15 hr
Feb 7, 10:01 PM CSTDense Fog AdvisoryHGXBrazoria, Chambers, Galveston, Jackson, Matagorda11 hr
Feb 8, 9:04 AM CSTDense Fog AdvisoryHGXJackson, Matagorda56 min
Feb 8, 2:49 PM CSTSmall Craft AdvisoryHGX25 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.